R.Ph.s applaud FDA panel's call for warnings on acetaminophen

October 7, 2002

FDA panel calls for stronger warnings on acetaminophen

 

NEWSBREAKS
MAJOR STORIES FOR PHARMACISTS AT DEADLINE

R.Ph.s applaud FDA panel's call for warnings on acetaminophen

Pharmacists and toxicologists applauded the recent decision by a Food & Drug Administration advisory review panel to require clear warnings about the risk of liver damage stemming from acetaminophen.

The panel's recommendation came as no surprise to Rick Kingston, Pharm.D., senior clinical toxicologist, Prosar International Poison Center, St. Paul, and associate professor, department of experimental and clinical pharmacology, College of Pharmacy, University of Minnesota. "It's not uncommon for patients to use multiple products with acetaminophen [APAP] and not really know they are getting acetaminophen in excessive quantities, which can lead to serious complications," he said. "We also know acetaminophen is handled differently by some populations in terms of the way they metabolize it and break it down."

Kingston explained that anticonvulsives cause patients' liver to be more active than those of the general population in terms of breaking down acetaminophen and turning it into a toxic by-product. "The toxic dose needed to produce damage in that population is smaller than in other people. Anticonvulsives are known to induce liver enzymes. It's the by-product of acetaminophen that actually causes liver damage," he said.

While acknowledging that the labeling guidelines of 4 gm of acetaminophen a day are reasonable, Kingston said it's easy for patients to inadvertently exceed that dosage, especially when they may be taking multiple products for cold, flu, or pain relief that may contain acetaminophen. "At greatest risk are people who seek pain relief for several days or weeks," he said. "When you're in pain, you may take excessive quantities of a preparation trying to get relief. People should be aware of what they are taking and make sure they are not doubling up on acetaminophen."

Jerry Jackson, R.Ph., at CVS in Spartanburg, S.C., echoed Kingston's sentiments. "Stronger warnings are needed, not only in light of the widespread use of acetaminophen but also the number of other entities that contain acetaminophen," he said. "The top of any list includes the hydrocodone products with usually 500 mg per pill, generally prescribed as one to two pills every four to six hours. When the pharmacist calls prescribers to alert them to the possibility of their patients taking 3-4 gm of APAP per day, the response is usually, 'I didn't think about that.' Considering the number of products containing APAP, it could become a major health problem."

Pharmacist Nancy Lee Sipko, CVS, Painesville, Ohio, couldn't agree more about the need for stronger warnings. "Acetaminophen is in so many OTCs and Rxs, and people are unaware of the danger. They think just because they can buy something without a prescription that it is safe in any dose."

Sandra Levy

 

Sandra Levy. R.Ph.s applaud FDA panel's call for warnings on acetaminophen. Drug Topics 2002;19:22.